Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 85, NWS Dodge City, KS

June 2, 20254 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2025, 4:16 PM CDT for 4 counties in Kansas. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2025, 4:16 PM CDT (21:16 UTC)
Expired
Jun 2, 2025, 5:15 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:17 PM CDTTSTM WND GST 501 Sw Richfield, KS
Jun 2, 4:28 PM CDTHAIL 14 Se Rolla, KS
Jun 2, 5:00 PM CDTTSTM WND GST 55Elkhart, KSAWOS station KEHA Elkhart AWOS Site.
Jun 2, 5:15 PM CDTTSTM WND GST 61Elkhart, KSAWOS station KEHA Elkhart AWOS Site.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS53 KDDC 022116
SVRDDC
KSC067-129-187-189-022215-
/O.NEW.KDDC.SV.W.0085.250602T2116Z-250602T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
416 PM CDT Mon Jun 2 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Southern Grant County in southwestern Kansas...
  Western Stevens County in southwestern Kansas...
  Southeastern Stanton County in southwestern Kansas...

* Until 515 PM CDT.

* At 416 PM CDT, a severe thunderstorm was located near Wilburton,
  moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Rolla around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10193 3761 10169 3749 10117 3699 10145
TIME...MOT...LOC 2116Z 204DEG 26KT 3710 10171 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BENNETT
3 follow-up statements
192 
WWUS53 KDDC 022142
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
442 PM CDT Mon Jun 2 2025

KSC067-129-187-189-022215-
/O.CON.KDDC.SV.W.0085.000000T0000Z-250602T2215Z/
Morton KS-Grant KS-Stevens KS-Stanton KS-
442 PM CDT Mon Jun 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN MORTON...SOUTHERN GRANT...WESTERN STEVENS AND
SOUTHEASTERN STANTON COUNTIES...

At 440 PM CDT, a severe thunderstorm was located 9 miles east of
Richfield, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 428 PM CDT, the public reported quarter 
         size hail near Rolla.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
eastern Morton, southern Grant, western Stevens and southeastern
Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3709 10187 3761 10169 3749 10117 3699 10145
TIME...MOT...LOC 2140Z 204DEG 26KT 3726 10162 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BENNETT
099 
WWUS53 KDDC 022147
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
447 PM CDT Mon Jun 2 2025

KSC067-129-187-189-022215-
/O.CON.KDDC.SV.W.0085.000000T0000Z-250602T2215Z/
Morton KS-Grant KS-Stevens KS-Stanton KS-
447 PM CDT Mon Jun 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN MORTON...SOUTHERN GRANT...WESTERN STEVENS AND
SOUTHEASTERN STANTON COUNTIES...

At 447 PM CDT, a severe thunderstorm was located 10 miles east of
Richfield, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Public. At 628 PM CDT, the public reported quarter size 
         hail near Rolla.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northeastern Morton, southern Grant, western Stevens and southeastern
Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3716 10183 3761 10169 3749 10117 3705 10145
TIME...MOT...LOC 2147Z 204DEG 26KT 3731 10159 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BENNETT
327 
WWUS53 KDDC 022205
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
505 PM CDT Mon Jun 2 2025

KSC129-022214-
/O.CAN.KDDC.SV.W.0085.000000T0000Z-250602T2215Z/
Morton KS-
505 PM CDT Mon Jun 2 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3705 10145 3730 10156 3739 10156 3739 10160
      3761 10169 3749 10117
TIME...MOT...LOC 2204Z 196DEG 26KT 3736 10155 

$$

KSC067-187-189-022215-
/O.CON.KDDC.SV.W.0085.000000T0000Z-250602T2215Z/
Grant KS-Stevens KS-Stanton KS-
505 PM CDT Mon Jun 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN GRANT...WESTERN STEVENS AND SOUTHEASTERN STANTON
COUNTIES...

At 504 PM CDT, a severe thunderstorm was located 13 miles south of
Big Bow, moving north at 30 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Big Bow and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3705 10145 3730 10156 3739 10156 3739 10160
      3761 10169 3749 10117
TIME...MOT...LOC 2204Z 196DEG 26KT 3736 10155 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BENNETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:50 PM CDT, 26 minutes earlier. Its key messages:

  • Strong damaging winds will be possible tonight (45 to near 60%), especially west of highway 183. Wind gusts greater than 70 mph can be expected.
  • Much cooler temperatures can be expected on Tuesday. There is currently a greater than 70% chance that high temperatures will remain below 70 degrees west and north of Dodge City.
  • Unseasonably cool with thunderstorms possible almost each day for the last half of the work week.
Area forecast discussion, Jun 2, 3:50 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
350 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Strong damaging winds will be possible tonight (45 to near
  60%), especially west of highway 183. Wind gusts greater than
  70 mph can be expected.

- Much cooler temperatures can be expected on Tuesday. There is
  currently a greater than 70% chance that high temperatures
  will remain below 70 degrees west and north of Dodge City.

- Unseasonably cool with thunderstorms possible almost each day
  for the last half of the work week.

&&

.UPDATE...
Issued at 346 PM CDT Mon Jun 2 2025

Mesoscale Discussion...

Thunderstorms were firing early this afternoon along a dryline in
advance of an upper level trough. CAPE was high but 0-6 km bulk
shear values were only 15 to 25 kts. Thunderstorms were already
developing across far western Kansas and these will eventually grow
upscale into a line later in the afternoon and evening. Potentially
damaging wind gusts will be the main concern given high DCAPE
and CAPE values, along with small hail. 60-70+ mph wind gusts
will likely be widespread all along the eastward propagating
line. Given the weak shear and non supercellular storm mode,
significant tornadoes are not anticipated.

&&

.DISCUSSION...
Issued at 216 PM CDT Mon Jun 2 2025

An area of low pressure at the surface was centered over
southeast Colorado earlier today, with a surface boundary
extending south into the Texas Panhandle. A 500mb trough was
situated over Arizona, and as of 10am Monday scattered
thunderstorms were ongoing ahead of this upper level trough over
New Mexico. Short term weather models are in good agreement
that this upper level trough moving into southwest Kansas early
tonight as enhanced lift (indicated by ongoing convection) ahead
of this upper wave spreads into southwest Kansas after 4pm. 
Model soundings indicate an inverted V profile and steep 0-3km
lapse rates exceeding 9C/km across extreme southwest Kansas
ahead of this system with little to no CIN. This plus the
enhanced upper level lift developing supports the SPCs latest
assessment and the decision to increase the wind gust potential
from these storms. Based on the deeply mixed environment and
very unstable environment...damaging winds exceeding 70 mph will
be possible (45 to near 60%) early tonight. A few storms may
also produce some isolated hail before sunset.

Currently based on the latest CAMS the greatest risk for
these strong damaging winds will be south of I-70 and west of
Highway 183 between 6pm and 11 pm. Brief periods of heavy
rainfall are also expected given the high PWATS, potentially
reducing visibility and producing ponding of water in poor
drainage areas.

After these storms move out of the area after midnight...a
brief lull in precipitation is anticipated before a strong cold
front pushes across western Kansas early Tuesday morning.
Another round of thunderstorms will accompanying this front on
Tuesday with some of these storm being capable of producing
locally heavy rainfall and wind gusts over 40 mph. Severe
weather is not expected during this period.

Behind the cold front, gusty north winds will usher in
significantly cooler air. With continued cloud cover and
lingering rain, daytime temperatures on Tuesday will not warm
much. Expect a drop from highs near 90 today (Monday) to highs
in the 60s and 70s on Tuesday. There is currently a greater
than 70% chance that high temperatures will remain below 70
degrees west and north of Dodge City.

For the remainder of the workweek, unseasonably cool
temperatures will persist with several additional chances for
thunderstorms. Ensemble models are in agreement that multiple
upper level disturbances will cross western Kansas late week and
early this weekend. One more significant upper level trough is
expected to cross the Central Plains on Thursday or Friday.
While ensemble clusters vary slightly on timing, they all agree
that MUCAPE values over 500 J/kg and 0-6 km shear will increase
to 70% or higher and a 50-70% chance of surface dewpoints
exceeding 60 ahead of this upper level system. This setup
presents the potential for our next chance for severe
thunderstorms across southwest Kansas late in the work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1227 PM CDT Mon Jun 2 2025

Strong Damaging Winds Possible Early This Evening.

Strong to severe thunderstorms will accompany an upper level
trough as it crosses western Kansas early tonight. A few of the
stronger storms early tonight will be capable of producing wind
gusts in excess of 70 mph along with hail and locally heavy
rainfall. Short term models are in decent agreement with the
timing of these storms and move these storms across the Liberal
and Garden City area between 00z and 03z Tuesday and then across
the Dodge City and Hays areas between 02z and 05Z Tuesday. Between
09z and 15z Tuesday a strong cold front will then cross
southwest Kansas. As this cold front passes a gusty north wind
at 20 to 25 knots will develop and ceilings will fall to or
below 1500ft AGL.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 2, 4:57 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
457 AM CDT Mon Jun 2 2025

KSZ030-031-043>046-061>066-074>081-084>090-031000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
457 AM CDT Mon Jun 2 2025 /357 AM MDT Mon Jun 2 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There are chances for severe thunderstorms this evening between 5
pm and 10 pm. Large hail and damaging winds are the primary
concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for thunderstorms Wednesday night through the
weekend. It is too early to tell if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather and heavy rainfall are always greatly
appreciated.

In the hours before

Special weather statement, Jun 2, 3:52 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
352 PM CDT Mon Jun 2 2025

KSZ084-022115-
Morton KS-
352 PM CDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORTON COUNTY
THROUGH 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Elkhart around 355 PM CDT.
  Wilburton around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3700 10197 3727 10185 3720 10162 3699 10172
      3699 10191
TIME...MOT...LOC 2051Z 201DEG 31KT 3696 10186

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BENNETT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:52 PM CDTSpecial Weather StatementDDCMorton23 min
Jun 2, 4:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Haskell, Seward, Stanton, Stevens64 min
Jun 2, 5:11 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton49 min
Jun 2, 5:13 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny62 min
Jun 2, 5:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Gray, Haskell, Meade, Seward63 min
Jun 2, 5:46 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton59 min
Jun 2, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Kearny, Scott54 min
Jun 2, 6:40 PM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade65 min
Jun 2, 6:48 PM CDTSpecial Weather StatementDDCFinney, Hodgeman, Lane, Scott57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.